Supervising Editor: David C. Cone, MD.
Re: “Immediate Complications of Intravenous Contrast for Computed Tomography Imaging in the Outpatient Setting Are Rare”
Article first published online: 17 JAN 2012
© 2012 by the Society for Academic Emergency Medicine
Academic Emergency Medicine
Volume 19, Issue 1, page 110, January 2012
How to Cite
Williams, J. M. (2012), Re: “Immediate Complications of Intravenous Contrast for Computed Tomography Imaging in the Outpatient Setting Are Rare”. Academic Emergency Medicine, 19: 110. doi: 10.1111/j.1553-2712.2011.01257.x
- Issue published online: 17 JAN 2012
- Article first published online: 17 JAN 2012
To the Editor:
The adverse effects of intravenous contrast on renal function have been of major concern to practitioners such as myself. In recent years contrast has been spotlighted as a direct cause of nephrotoxicity1 and as such it has been targeted by health regulatory bodies for the establishment of closer monitoring. When I spotted the article “Immediate Complication of Intravenous Contrast for Computed Tomography Imaging in the Outpatient Setting Are Rare” in the September issue of the Journal,2 I was only too eager to read it.
In a busy urban emergency department, contrast CT scan is a very common diagnostic study. I think it is appropriate to address two important points not mentioned in the study. First, I am concerned with the use of serum creatinine to measure renal function, versus the more sensitive test GFR.3 Second, a focus on adequate hydration, both pre- and poststudy, was not mentioned.4 This is important because dehydration is a major cause of contrast-induced nephropathy and subsequent chronic renal failure resulting in dialysis. It would be optimal if at discharge patients were given an instruction sheet imploring extra fluid intake, in a manner that those with health literacy issues would be able to comprehend.
Contrast-enhanced CT scans cause several immediate complications that would undoubtedly be attributed to the imaging procedure. The precise contribution of the contrast load as a cause of renal failure remains a matter of debate. Many patients who develop contrast-induced nephropathy followed by renal failure have multiple potential causes. The article highlighted the dilemma faced with administering intravenous contrast to patients. As a concerned clinician, and as a consumer, it is my hope that very soon we will have nontoxic contrast material. We can then confidently discharge patients from the outpatient setting, without the fear of delayed renal damage.
- 4Contrast induced nephropathy (CIN): can we minimize its effects? Indian J Radiol Imag. 2005; 15:161–4..